Aug 9, 2003
I was diagnosed in 1990. My t4cells were 250. I went on AZT. Health steadily declined, t4cells 0. Dramatic increassed in health on combination therapy since 1995-96. I'v been hospitalized three times. I went on disability in l994. I am currently 53 years old. I've been taking prozac for ten years. Some breaks when I experience, according to my psychiatrist, "poop out." My t4cells are currently 700, VL undetectable. I do some freelance teaching, but nothing that would lead to a sustainable income for me. I consider myself retired. This is not the retirement I had planned. I have little outside interests. I have no "joie de vivre." My energy level is very low, due to the medications and my attitude of life being so futile a pursuit. See my doctor on Tuesday and will just ask him to put me down. Of course, I don't want to die because I take my medication religiously. I'm just so friggin miserable. Have a few friends, lost most of them. Those that I have now didn't take twenty years to establish a relationship with. The bottom line is that I'm retired, poor, gay and it ain't pretty.
| Response from Mr. Shernoff
What you describe are circumstances that would be difficult for any person. Yet the prospects for your life to improve and regain meaning are far from hopeless. You could in fact join an HIV support group to meet new people and have someplace to go. Since you are retired you could volunteer at an AIDS organization, or one of the gay social service agencies in the city where you live. This would provide opportunitties for you to get out of your focus on your life, meet other people, do something worthwhile and give something back to the communities in which you live.
I very strongly suggest the combination of joining a support group and making a commitment to doing some volunteer work as a no cost way of enriching your life. You can also explore changing your antidepressant medication with your psychiatrist. It is not uncommon for people to plateau on one med and need to change it.
I hope that these suggestions are useful to you.
Michael Shernoff. MSW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sore On Tongue A Sign Of HIV?
- Is Sore On Tongue An Acute Symptom Of HIV?
- Is Tingling Lips A Sign Of Acute HIV Infection?
- Blowjob From A Prostitute Do I Need To Get Tested For HIV
- Ache In Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Pain In Penis After Reused Needle Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.